Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Vein Stripping Gone Wrong!!
    avatar
    An_250582 posted:
    I recently underwent varicose vein stripping. Ever since, my legs have been swollen even though I wear the compression stockings. The doctor says that is "normal"but everything I've read online leads me to believe the surgery wasn't successful. Has anyone had similar experiences after the treatment?? Is this really "normal"?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: A literature search at the National Library of Medicine site yielded 118 citations on edema (swelling) following treatment for varicose veins. Here is the most recent of those:

    Phlebology. 2012 Mar;27 Suppl 1:139-42.
    Lymphatic complications after varicose veins surgery: risk factors and how to avoid them.
    Pittaluga P, Chastanet S.
    Source

    Riviera Vein Institute, Nice, France. paulpittaluga@hotmail.com

    INTRODUCTION:

    Lymphatic complication (LC) after varicose veins (VVs) surgery is an annoying event with a variable frequency in the literature.
    METHOD:

    Retrospective study reviewing all surgeries carried out for VVs from January 2000 to October 2010. Postoperative LC we reported: lymphatic fistula, lymphocele including the minor ones and lymphoedema [SWELLING---JHH>.
    RESULTS:

    During the period studied, 5407 surgical procedures for VVs were performed in 3407 patients (74.7% women) with a mean age of 53.4 years. A postoperative LC occurred in 118 cases (2.2%): lymphocele on limb in 1.3%, inguinal LC (fistula or lymphocele) in 0.7% and a lymphoedema in 0.2%. The population with a LC was older (59.6 vs. 53.3 years, P < 0.05), had a higher frequency of C4-C6 (22.0% vs. 6.5%, P < 0.05), a higher incidence of obesity (31.4% vs. 5.4%, P < 0.05) and was more often treated by a redo surgery or a crossectomy stripping (48.3% vs. 13.4% and 38.1% vs. 21.8%, respectively, P < 0.05). We have observed a dramatic decrease in incidence of LC after January 2004 (1.3% vs. 5.3%, P < 0.05) corresponding to a new surgical practice for the treatment of VVs: stripping, crossectomy and redo surgery at the groin were less frequent (74.6% vs. 7.7%, 74.6% vs. 0.2% and 11.3% vs. 0.1%, respectively, P < 0.05), while isolated phlebectomy was more often performed during this period (78.4% vs. 8.4%, P < 0.05).
    CONCLUSION:

    LC after VVs surgery is not rare but frequently limited to lymphocele on limbs. Older age, more advanced clinical stage and obesity were associated with a higher frequency of LC. A mini-invasive and selective surgery has significantly reduced the occurrence of LC .

    An_250582, it is not clear what type of procedure was used for your surgery. If you feel that your vascular surgeon is not hearing your concern you can certainly choose to get a consult and second opinion from another surgeon who does this procedure.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.